Utah, 2015

Flash Flooding and Hail in Utah, June 5 to 6, 2015

June 5 to 6, 2015 · NWS SLC · 10 events in 4 counties and zones

Deep moisture moved into southern Utah during the first week of June, with thunderstorms producing several flash floods across the area. While the threat of large hail primarily remained across northern Utah in early June, a couple of storms did manage to produce large hail in southern Utah as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Deep moisture moved into southern Utah during the first week of June, with thunderstorms producing several flash floods across the area. While the threat of large hail primarily remained across northern Utah in early June, a couple of storms did manage to produce large hail in southern Utah as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 5, 9:32 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 5, 9:32 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 AM MDT FRI JUN 5 2015

.SYNOPSIS...THE LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
TURN NORTHEAST LATER TODAY. THIS LOW WILL TRACK SLOWLY NORTHEAST
THROUGH THE GREAT BASIN OVER THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL COVER MUCH OF THE REGION THROUGH SATURDAY...
THEN GRADUALLY DECREASE IN AREAL COVERAGE ON SUNDAY.

&&

.DISCUSSION...THE UPPER LOW CURRENTLY ALONG THE SOUTHERN
CALIFORNIA COAST STILL ON TRACK TO TURN NORTHEAST LATER TODAY.
THIS LOW WILL MAINTAIN A CIRCULATION CENTER AS IT MOVES SLOWLY
NORTHEAST ACROSS THE GREAT BASIN TONIGHT THROUGH EARLY SUNDAY.
LATER ON SUNDAY THIS LOW WILL EVOLVE INTO AN ELONGATED UPPER
TROUGH EXTENDING FROM SOUTHERN WYOMING SOUTHWEST INTO THE EASTERN
PACIFIC THROUGH SOUTHERN/CENTRAL CALIFORNIA FOR EARLY NEXT WEEK.

A SIGNIFICANT INCREASE IN MOISTURE OCCURRED OVERNIGHT ACROSS
EASTERN AND NORTHERN UTAH...AND ACROSS EXTREME SOUTHWEST UTAH.
TWO VORTICITY LOBES ROTATING NORTH OUT AHEAD OF THE MAIN LOW ARE
IN PLAY TODAY. THE NORTHERN MOST FEATURE CURRENTLY OVER FAR
NORTHERN UTAH HAS PRODUCED AN INCREASING AREA OF CONVECTIVE PRECIP
OVER THE PAST COUPLE OF HOURS. THE NOSE OF THE UPPER JET WORKING
INTO SOUTHEAST UTAH HAS BROUGHT AN INCREASE IN UPPER DIVERGENCE
WHICH IS SUPPORTING DEEP CONVECTION ACROSS NORTHWEST UTAH. THIS
ORGANIZED ACTIVITY SHOULD MOVE NORTH AND WEST OF THE STATE BY
EARLY THIS AFTERNOON.

A SECOND VORTICITY LOBE EVIDENT IN WATER VAPOR IMAGERY EXTENDS
FROM CENTRAL NEVADA SOUTHEAST INTO EAST-CENTRAL ARIZONA AT THIS
TIME. CONVECTION GENERATED ALONG THIS VORTICITY LOBE APPEARS TO
BE USING THE MOISTURE DISCONTINUITY ACROSS SOUTHWEST UTAH AS THE
FOCUS FOR LOW-LEVEL LIFT AND THE RESULTANT DEEP CONVECTION. THE
STRONG CONVECTION ACROSS SOUTHWEST UTAH WILL LIKELY TURN TO THE
NORTHWEST AND WEAKEN A BIT OVER THE NEXT SEVERAL HOURS. STRONG
STORMS WILL LIKELY DEVELOP ALONG THE SOUTHERN END OF THE
VORTICITY LOBE AS IT ROTATES NORTH OUT OF ARIZONA AND RIDES UP
ALONG THE MOISTURE DISCONTINUITY THROUGH CENTRAL UTAH...AND POINTS
EAST IN THE MORE UNSTABLE AND VERY MOIST AIR MASS OVER FAR EASTERN
UTAH.

BY SATURDAY WIDESPREAD PRECIPITATION SHOULD EXIST AS THE STILL
ORGANIZED UPPER LOW MOVES NORTHEAST THROUGH UTAH. THE HEAVIEST
PRECIP WILL LIKELY FORM ALONG THE NORTHERN AND EASTERN FLANKS OF
THE UPPER LOW...WITH SOME REDUCED ACTIVITY ACROSS THE SOUTHWEST
UTAH AS SIGNIFICANTLY DRIER AIR WORKS IN BEHIND THE UPPER LOW.
SUSPECT THAT THE MODEL QPFS ARE A BIT LOW DUE TO THE TROPICAL
NATURE OF THE AIR MASS AND WEAK MEAN LAYER FLOW ASSOCIATED WITH
THIS SYNOPTIC-SCALE FEATURE.

NO ADDITIONAL UPDATES PLANNED AT THIS TIME. SEVERE WEATHER COULD
BE AN ISSUE THIS AFTERNOON WITH DEEP LAYER INSTABILITY AND DECENT
SHEAR IN PLAY.

&&

.AVIATION...WINDS WILL BECOME PREDOMINANTLY NORTH-NORTHWEST AT
THE SLC TERMINAL AFTER 20Z...DEVELOPING SHOWERS THIS AFTERNOON MAY
IMPACT WIND DIRECTION AT TIMES. WINDS WILL BECOME PREDOMINANTLY SE
AGAIN AFTER 03Z TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...RUTZ

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 5, 3:45 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 AM MDT FRI JUN 5 2015

UTZ001>016-019>021-517-518-WYZ021-061045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
445 AM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS UTAH
TODAY AND TONIGHT AS AN APPROACHING LOW PRESSURE SYSTEM INTERACTS
WITH DEEP MOISTURE. THE GREATEST COVERAGE AND MOST INTENSE
ACTIVITY CAN BE EXPECTED OVER EASTERN AND SOUTHERN UTAH...WHERE
THERE IS A POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM OR TWO
THIS AFTERNOON AND EVENING...WITH DAMAGING WIND BEING THE MOST
LIKELY HAZARD. THERE IS ALSO SOME POTENTIAL FOR LOCALLY RAIN AND
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH THE LOW PRESSURE SYSTEM AND DEEP MOISTURE IN PLACE OVER THE
FORECAST AREA...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ON SATURDAY...WITH SOME ACTIVITY LINGERING INTO SATURDAY
NIGHT. THERE WILL ONCE AGAIN BE A POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLASH FLOODING...PRIMARILY OVER SOUTHERN AND EASTERN UTAH.

CONVECTIVE ACTIVITY ON SUNDAY SHOULD BE WEAKER IN NATURE AND
GENERALLY CONFINED TO NORTHERN AND CENTRAL UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jun 5, 12:32 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT FRI JUN 5 2015

UTZ020-021-052015-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
132 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 215 PM MDT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WAHWEEP...OR 11 MILES NORTH
OF ANTELOPE CANYON NEAR SR 98...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN
JUAN AND EASTERN KANE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. ROUGH CONDITIONS ARE
EXPECTED ON LAKE POWELL WITH THIS STORM.

&&

LAT...LON 3706 11150 3748 11114 3731 11088 3700 11127
      3700 11141
TIME...MOT...LOC 1931Z 218DEG 27KT 3706 11136

CRK
Special weather statement, Jun 5, 1:12 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
212 PM MDT FRI JUN 5 2015

UTZ020-021-052100-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
212 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN AND
EASTERN KANE COUNTIES UNTIL 300 PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF HALLS CROSSING...OR 30
MILES NORTHEAST OF ANTELOPE CANYON NEAR SR 98...MOVING NORTHEAST AT
25 MPH.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BULLFROG...HALLS CROSSING AND DANGLING ROPE MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3726 11127 3754 11073 3740 11063 3738 11069
      3730 11069 3730 11065 3726 11064 3727 11055
      3721 11054 3713 11056 3720 11062 3716 11066
      3708 11068 3707 11081 3700 11099 3700 11116
TIME...MOT...LOC 2011Z 234DEG 24KT 3722 11103

CRK

The radar

The Cedar City radar (KICX), 18 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 hail. Local standard time, as filed.

Hail, Kane

When
June 5, 2:35 PM MST
Where
Kane County, 4.73 mi NW of Alton Swains Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.518, -112.681

Hail the size of nickels was reported along Utah State Route 14 near Duck Creek Village.

Flash Flood, Kane

When
June 5, 5:15 PM MST to 6:15 PM MST
Where
Kane County, 6.03 mi SSW of Adairville to 9.76 mi S of Adairville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.034, -111.941

Flash flooding was reported along the Buckskin and House Rock Valley drainages, as well as a few other smaller drainages in the area.

Flash Flood, Kane

When
June 5, 7:30 PM MST to 11:30 PM MST
Where
Kane County, 11.39 mi N of Glen Canyon to 9.4 mi ESE of Glen Canyon
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
37.245, -111.681

A large flash flood occurred along Wahweap Creek, particularly near the town of Big Water. The flood waters closed and damaged roads near Big Water, and stranded people at the Big Water Visitor Center for 3 hours.

Flash Flood, Kane

When
June 5, 8:15 PM MST to 11:15 PM MST
Where
Kane County, 25.67 mi WSW of (U17)bullfrog (Amos) to 9.69 mi SW of (U17)bullfrog (Amos)
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.359, -111.162

Flash flooding overnight was reported across a wide area of drainages flowing into Lake Powell.

Flash Flood, Garfield

When
June 5, 10:30 PM MST to 11:30 PM MST
Where
Garfield County, 21.17 mi NE of Boulder to 19.05 mi NE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.125, -111.156

A large flash flood was reported in Sheets Gulch in Capitol Reef National Park.

Hail, Wayne

When
June 6, 1:30 PM MST
Where
Wayne County, 1.04 mi NW of Fruita
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
38.291, -111.262

One inch diameter hail was reported at the Capitol Reef National Park visitor center.

Flash Flood, Wayne

When
June 6, 1:35 PM MST to 2:35 PM MST
Where
Wayne County, 4.84 mi S of Fruita to 0.78 mi W of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.210, -111.250

Flash flooding was reported along the Scenic Drive of Capitol Reef National Park. Rangers closed the road when water from Grand Wash began flowing over the roadway.

Flash Flood, Kane

When
June 6, 3:00 PM MST to 8:00 PM MST
Where
Kane County, 6.85 mi SE of Glen Canyon to 28.92 mi NNE of Bullfrog
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.004, -111.591

Significant flash flooding was reported in several locations along Lake Powell, including at Wahweap Creek, at Iceberg Canyon, and at Crystal Springs Canyon. Many visitors were stranded for several hours while they waited for the flood waters to subside. The most dramatic flooding occurred in Crystal Springs Canyon, where visitors to the lake watched as three of their boats were tossed around and damaged by the flood waters. One of these boats, a 23-foot 1997 Maxum, was hit and submerged by two boulders, and was considered a total loss after the event.

Flash Flood, Emery

When
June 6, 3:00 PM MST to 5:00 PM MST
Where
Emery County, 37.12 mi SE of Moore to 35.67 mi SE of Moore
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
38.561, -110.703

Park rangers at Goblin Valley State Park reported flash flooding along the Temple Wash, with Temple Mountain Road severely washed out at the Temple Wash crossing. Flood waters from Temple Wash and Chute Canyon also crossed Little Wild Horse Road.

Flash Flood, Kane

When
June 6, 7:15 PM MST to 8:15 PM MST
Where
Kane County, 3.1 mi SW of Adairville to 2.06 mi SSW of Adairville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.092, -111.964

Flash flooding occurred along the Paria River, with the river gauge recording a peak flow of 2520 cfs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591735, 591752, 591751, 591753, 591747, 591733, 591758, 591763, 591951, 591755.